Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: BARB!, Naturopath visit results, please read McPac

Posted by BarbaraCat on August 25, 2003, at 11:58:40

In reply to BARB!, Naturopath visit results, please read, posted by McPac on August 25, 2003, at 1:13:04

**I think your take on the situation is right on. Yes, I do think that taking an AD without an adequate amount of mood stabilizer is a sure recipe for what your describing, if you're bipolar - and some research suggests even if you're not bipolar. However, you state that you 'rarely get the hypomanic highs' which tells me that you equate BP 'manias' as the classic ones, the kind everyone's impressions of mania is (myself included until I found out better). Mania/hypomania is NOT always the bubbly, get things done, madcap high time that we all have associated it with. It's more likely IRRITABILITY and AGITATION. For me, when I have the classic madcap manias, they last only a short time and then disintegrate quickly into frazzled annoyance and rage. Mainly, I don't get the enjoyable stuff at all, but only the trigger fire anger and disorganization on the manic side and the lethargy and life sucks kind on the depressive side. Before lithium I was getting both together in godawful mixed states. I'm not on very much lithium at 600mg because I want to keep my edge so I still have some hypomania of different sorts occasionally, and I still get variations of 'life sucks' (but, really, it does!) depressions. But thank God, no more mixed states. I could live with ANYTHING but not mixed states! Once again, you MUST understand beyond any doubt that your symptoms of anger, irritability, rage are most likely undertreated manic symptoms. Mainly depression with irritability and agitation (also known as hypomania) IS the description for BPII. It's also the description for agigatated depression or depressive GAD, but this is splitting hairs. It sounds like you are BPII to me and if this is true, you absolutely need an effective level of mood stabilizer. If you are getting horrible mixed states, you're more likely BPI (as I now know myself to be), although I don't think this is the case with you, but in any case, you'd STILL need a mood stabilizer. I have my own experiences about too little lithium:

A year and a half ago I ran out of lithium and my mail order pharmacy took about 10 days to get the prescription to me, so I was without for over 2 weeks. I was taking Remeron at the time so I thought I was covered at least until I got my lith in the mail. I started having a very enjoyable hypomania so I didn't start taking the lith once I got it back thinking 'oh boy, I sure feel good so I probably don't need it'. The pleasant hypomania didn't last all that long and quickly turned into disorganization, irritability, snappy quick-trigger anger, sarcasm (my poor husband!), spending money I didn't have, sleeplessness, poor judgement. Once I went back to my 600mg things mellowed out within 1 week. Note that I'm only taking 600mg which is way below my therapeutic window, but it's obviously making a big difference.

I went off Remeron because it really made me feel awful and started lamictal along with lithium. About 6 months ago I started having alarming increases in my thyroid TSH levels which is a problem with taking lithium when one is hypothyroid as I am. So I decided to reduce lithium because I was concerned about permanently damaging my thyroid. I got down to 300mg every other day within a 3 week period and experienced the rage, hot temper stuff pretty dramatically. So again, within 1 week of restarting things smoothed out.

I have a few thoughts on this and your experience will shed light. There's always a withdrawal period where things are shaky. I've wondered whether if I just stayed the course I'd eventually smooth out without the lithium. It sounds like you've been on a substandard dose for a while still have symptoms and so your anger/irritability are not due to withdrawal. The other thing is taking an AD at all when you're BP. What kind are you taking? I had nothing but problems with all the ADs I ever took, even with lithium as an augmentor. The only one that helped was nortriptyline, briefly, when I was suicidally depressed after my Mom's death. But once I emerged from that, I stopped nortrip and eventually felt much better without it. Lamictal 125mg and lithium seem to be doing the trick as far as keeping me from destabilizing. One other thing to consider is, are you really BP? Could it be that you're actually unipolar depressed and not getting high enough a dose of your AD? Even if this is true, my personal opinion is that anyone taking an AD should also take it with a mood stabilizer. Sigh, so many variables. My personal hit is that you're not on enough lithium or whatever mood stabilizer you choose, and you're destabilizing with the AD. One more thought. A high level of testosterone is also associated with anger and aggression. Can you possibly have the mixed blessing of having too much of a good thing? A hormone panel test would tell.

Have you read "Why your depression isn't getting better" by Michael Bartos, MD? He describes what you're going through very well and states without any doubt that BPs most definitely and absolutely require a mood stabilizer, should reconsider using ADs at all, and NEVER use ADs without a mood stabilizer. Here's the website:

http://www.bipolarcentral.com

Also, here's the recommended book page of a website I like very much. The entire website is great. You might find something that helps:

http://www.mcmanweb.com/book-16.htm

And finally, you've been suffering with this for a long time now, Mac. I can only imagine how hard it must be. Why not just up your lithium and see? If you start feeling better, I'll bet you can start lowering your dose of ADs and you'll get an even better response. But only after the withdrawal subsides. What does your pdoc say in all this? He/she should be very aware and up on this whole AD/mood stabilizer issue. If he/she is not, why not?

BarbaraCat


> Okay, for years I've taken AD's and lithium together....I've always taken a much smaller amount of lithium than most bipolars (I am likely bipolar, though very rarely get even the mini-highs (hypomania), I'm VERY much just the depression part)....anyway, I would, for YEARS, take only 600 mgs/day of Lithium along w/ my anti-dep (and this worked very, very well).......over the last couple of years, I have tried to even DEcrease that small lithium dose, taking only 300 mg/day of lithium w/ my AD...my lithium level is PUNY, something like .016 or .02 last time I checked it...in other words downright microscopic for a bipolar......anyways, over the last couple of years (since lowering my lithium dose to these PUNY levels) I have felt like total crap much of this time--- I have had a lot of AGITATED feelings with ANGER problems....and when I try to switch AD's, as soon as I get to just a moderately high dose, the agitation/anger/irritability gets MUCH worse....for a while I kept thinking that it's just the AD's that are causing the anger....but NOW I'm seriously thinking that it's the PUNY, DEcreased lithium dose, THAT WHEN COMBINED WITH the AD's, that is the problem....in other words, that the AD's are 'destabilizing' me or making me feel agit/angry but it's BECAUSE I'm on TOO LITTLE of a mood stabilizer....Isn't that a signal or tip-off to bipolar in many cases---that if someone is trying different AD's and having really bad effects and no success (and often feel even worse!) that they may be bipolar and need a mood stab. WITH their AD? I think my agitation/anger/irrit on the AD's is telling me that I need to increase my mood stab....(I KNOW that one AD (Prozac) was DEFINITELY a TERRIBLE drug for me, TERRIBLE anger/rage......but now, as more and more seem to cause problems, I think my PUNY lith. dose is a BIG part of the problem.....would most bipolars get totally messed up (agit/anger/irrit) if they were only taking an AD WITHOUT their mood stabilizer? Sorry for that rambling post, lol, what do you think Barb?


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:BarbaraCat thread:9730
URL: http://www.dr-bob.org/babble/20030823/msgs/253862.html